Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 197, NWS Flagstaff, AZ

August 17, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2021, 6:23 PM MST for Coconino County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2021, 6:23 PM MST (01:23 UTC)
Expired
Aug 17, 2021, 8:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 171 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:30 PM MSTFLASH FLOOD5 Nne South Rim Visitor, AZA GRAND CANYON PARK RANGER REPORT A SIGNIFICANT RISE ON BRIGHT ANGEL CREEK.
Aug 17, 7:30 PM MSTFLASH FLOOD5 Nne South Rim Visitor, AZUPDATES PREVIOUS FLASH FLOOD REPORT FROM 5 NNE SOUTH RIM VISITORS. A GRAND CANYON PARK RANGER REPORT A SIGNIFICANT RISE ON BRIGHT ANGEL CREEK. THE RANGER AT PHANTOM RANCH REPORTED A 6 FT RISE ON BRIGHT ANGEL CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS55 KFGZ 180123
FFWFGZ
AZC005-180330-
/O.NEW.KFGZ.FF.W.0197.210818T0123Z-210818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
623 PM MST Tue Aug 17 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 830 PM MST.

* At 620 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, over the Grand Canyon including 
  Phantom Ranch. Between 0.75 and 1.5 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.
           Hiking trails could become flooded.

* Some locations that will experience flash flooding include...
  Bright Angel Point, Phantom Ranch, Cape Royal At Grand Canyon.

This includes the following streams and drainages...
  Salt Creek, Phantom Creek, Ninetyone Mile Creek, Cremation Creek, 
  Dragon Creek, Tuna Creek, Clear Creek, Garden Creek, Cardenas 
  Creek, Colorado River, Trinity Creek, South Canyon, West Fork 
  Carbon Creek, Pipe Creek, Nankoweap Creek, Unkar Creek, Milk 
  Creek, Bright Angel Creek, Kwagunt Creek, Sixtymile Creek and 
  Crystal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Get out of washes and creeks if you are camping or hiking! Flooding 
is occurring or imminent and will inundate area drainages.

&&

LAT...LON 3608 11204 3609 11216 3622 11228 3629 11206
      3640 11194 3636 11187 3628 11184 3609 11185

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:59 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 2:59 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
259 PM MST Tue Aug 17 2021

.SYNOPSIS...Widespread showers and storms will slowly diminish in
coverage and intensity later this evening and overnight. Another
round of numerous showers and storms are forecast to develop over
northern Arizona Wednesday afternoon.

Drier conditions are then expected Thursday through the weekend.
Cooler temperatures are also expected through the rest of the
week.

&&

.DISCUSSION...Numerous thunderstorms will continue to develop
along the Mogollon Rim this afternoon. Slow storm motions have
produced flash flooding, primarily in vulnerable burn scar areas,
namely the Museum Fire scar. The flash flood threat is expected to
continue through the evening hours, primarily across Coconino
County. As a result, decided to issue a Flash Flood Watch
for the aforementioned area where the best moisture and
instability is located. Storm coverage and intensity should
diminish overnight.

By Wednesday, an upper level trough will be digging into Idaho.
This will result in much stronger southwesterly flow over northern
Arizona. With monsoonal moisture remaining in place, still think
numerous showers and thunderstorms will develop along the Mogollon
Rim, then push to the north and east. Some storms could become
better organized near the AZ/UT border Wednesday afternoon,
proximate to the deeper wind shear. Large hail, damaging winds,
and flash flooding will be the primary threats.

By Thursday, some drying is forecast to overspread Arizona, with
lingering moisture keeping thunderstorm chances near the AZ/UT
border.

Dry conditions are then forecast Friday through the weekend as a
broad upper level trough is forecast to remain off the California
coast. Temperatures will be below normal through the period.

&&

.AVIATION...For the 00Z package...Scattered to numerous
thunderstorms will continue through the early evening hours. A
few storms may be severe producing brief IFR conditions, strong
outflow winds, and hail. Storms should diminish overnight, then
re-develop after 18Z Wednesday. Outside of storm activity, mainly
VFR conditions and southwest winds around 10-15 kts or less.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected to develop again Wednesday afternoon. Large hail,
localized flash flooding, and very gusty outflow winds will be the
main hazards. Winds will also become breezy out of the southwest
Wednesday. Much drier conditions are forecast Thursday.

Friday through Sunday...Drier weather is expected through the
weekend, with below normal temperatures and breezy southwest
winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ004>007-
009-012-015-016.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 17, 2:47 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.19N 111.61W
08/17/2021                   COCONINO           AZ   NWS EMPLOYEE

            ROAD CLOSURE DUE TO FLOODING.

&&

MD
Local storm report, Aug 17, 3:23 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      3 NNW DOWNTOWN FLAGSTAF 35.24N 111.68W
08/17/2021                   COCONINO           AZ   NWS EMPLOYEE

            ROAD IMPASSABLE DUE TO FLOODING.

&&

MD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:02 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 8:30 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Aug 17, 8:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 9:07 PM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai26 hr
Aug 17, 10:42 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino11 hr
Aug 18, 8:43 AM MSTSpecial Weather StatementFGZ47 min
Aug 18, 9:29 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 18, 9:44 AM MSTFlash Flood Warning Considerable damage threatFGZGila7 hr
Aug 18, 10:37 AM MSTSpecial Weather StatementFGZ38 min
Aug 18, 10:47 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 11:11 AM MSTSpecial Weather StatementFGZ34 min
Aug 18, 11:54 AM MSTSpecial Weather StatementFGZ36 min
Aug 18, 12:01 PM MSTSpecial Weather StatementFGZ44 min
Aug 18, 12:07 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 18, 12:24 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 12:31 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 12:51 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai4 hr
Aug 18, 1:05 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai40 min
Aug 18, 1:09 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 18, 1:37 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 18, 1:47 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino118 min
Aug 18, 2:19 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 18, 2:44 PM MSTSpecial Weather StatementFGZYavapai31 min
Aug 18, 2:52 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 18, 3:32 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 18, 3:45 PM MSTSpecial Weather StatementFGZ30 min
Aug 18, 4:12 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.